Hail, Koochiching
- When
- July 25, 1:05 PM CST
- Where
- Koochiching County, 5.26 mi ESE of Bois Ft
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.110, -93.110
Thunderstorms brought large hail and damaging winds to parts of northeast Minnesota on July 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms brought large hail and damaging winds to parts of northeast Minnesota on July 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 25, 11:35 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1235 PM CDT THU JUL 25 2013 .AVIATION.../18Z TAF ISSUANCE/ SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NE MINNESOTA AND NW WISCONSIN THIS AFTERNOON AS A LOW PRESSURE SYSTEM AND ITS COLD FRONT APPROACH AND BEGIN TO MOVE THROUGH THE REGION. STORMS ARE MOSTLY LIKELY TO BEGIN TO AFFECT THE KINL AND KBRD AREAS EARLY THIS AFTERNOON...AND THEN THE KHIB/KDLH/KHYR MID TO LATE THIS AFTERNOON. MVFR CIGS AT KINL WILL LIKELY CONTINUE THROUGH THIS AFTERNOON...BUT THE KBRD/KHIB/KDLH/KHYR SHOULD LIKELY CONTINUE TO SEE VFR CONDITIONS. THERE MAY BE BRIEF MVFR CIGS/VSBYS IF ANY SHOWERS/STORMS DIRECTLY HIT ANY TERMINALS. THE STORMS SHOULD WIND DOWN EARLY THIS EVENING. THE COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS AFTERNOON AND THIS EVENING. THE FRONT WILL USHER IFR/MVFR CIGS AND RAIN SHOWERS OUT OF CANADA INTO THE REGION LATE THIS EVENING INTO EARLY FRIDAY MORNING. THERE MAY EVEN BE LIFR CIGS. FOG IS POSSIBLY LATE TONIGHT AT KDLH AND KHYR...WITH KHYR HAVING THE BEST CHANCE. THERE SHOULD BE SOME LIFTING OF THE CIGS LATER FRIDAY MORNING WITH IFR/MVFR CIGS CONTINUING ACROSS THE REGION WITH SHOWERS. THE LIGHT SW TO WNW WINDS EARLY THIS AFTERNOON WILL BEGIN TO BECOME W TO NW LATER THIS AFTERNOON AS THE FRONT BEGINS TO MOVE INTO NE MINNESOTA. THE WINDS SHOULD WEAKEN THIS EVENING...THEN INCREASE AND BECOME WNW TO NNW LATE TONIGHT AND FRIDAY MORNING. && .PREV DISCUSSION... /ISSUED 1033 AM CDT THU JUL 25 2013/ UPDATE... WE'VE UPDATED THE SHORT TERM GRIDS TO ACCOUNT FOR THE LACK OF SHOWERS/STORMS THIS MORNING. WE DID SEE SOME SHOWERS DEVELOP OVER PRICE/IRON/ASHLAND/SAWYER COUNTIES BUT THESE WERE NOW MOVING EAST. MORE SHOWERS/STORMS WERE MOVING SOUTHEAST TOWARD KOOCHICHING COUNTY AND WILL AFFECT THAT AREAS WITHIN THE HOUR. OVERALL...WE DO EXPECT SCATTERED TO NUMEROUS SHOWERS/STORMS TO DEVELOP AS THE DAY PROGRESSES AND WE GET SOME HEATING. SOME OF THE HIGH CAMS SHOW STRONGEST STORMS DEVELOPING SOUTH AND EAST OF THE NORTHLAND...WHICH WOULD AGREE WITH THE LATEST SWODY1. HOWEVER...THE NORTHLAND COULD STILL SEE SOME STRONG STORMS YET THIS AFTERNOON AND EARLY EVENING. SKIES WERE CLEAR TO PARTLY CLOUDY OVER A GOOD PART OF NORTHWEST WISCONSIN BACK INTO THE TWIN PORTS...BRAINERD LAKES...LONGVILLE AND WALKER AREAS. CLOUDS SHOULD FILL IN THROUGH THE DAY THOUGH. SIGNIFICANTLY COLDER AIR WILL BE MOVING IN TONIGHT...LASTING THROUGH THE WEEKEND. PREV DISCUSSION... /ISSUED 339 AM CDT THU JUL 25 2013/ LONG TERM....FRIDAY THROUGH WEDNESDAY. MAIN FOCUS IN LONG TERM ON TEMPS AND SHRA CHANCES AS A COLD CORE CLOSED LOW SETTLES OVER WESTERN LAKE SUPERIOR THROUGH THE WEEKEND. HAVE CONTINUED DOWNWARD TREND TO TEMPS/DEW POINTS FRIDAY THROUGH SUNDAY AS THE NORTHLAND BECOMES POSITIONED IN THE WRAP AROUND CAA ON THE BACK SIDE OF THE LOW. THE NAM/ECM/GFS HAVE SHOWN RUN TO RUN CONSISTENCY AND AGREEMENT THAT A CORRIDOR OF H85 TEMPS AROUND 3-5 C...AND H50 TEMPS AROUND NEGATIVE 20 C...DIVES INTO THE BORDERLAND/ARROWHEAD ZONES THROUGH THE DAY FRIDAY...ANCHORING OVER WESTERN LAKE SUPERIOR THROUGH AT LEAST SUNDAY MORNING. THE COLD AIR ALOFT WILL RESULT IN VERY STEEP LAPSE RATES AND ANY SUN/DAYTIME HEATING WILL LEAD TO GUSTY NORTH WINDS AND INSTABILITY/LAKE ENHANCED SHOWERS. HAVE INCREASED CLOUD COVER AND KEPT SMALL POPS FRIDAY/SATURDAY FOR MOST AREAS AS ANY LINGERING MOISTURE WILL SUPPORT ISOLD/SCT SHRA. AT THIS TIME CAPE VALUES ARE ON THE ORDER OF 100-200 J/KG SO HAVE LEFT OUT MENTION OF THUNDER THIS WEEKEND. DIFFICULTLY REMAINS IN TIMING THE DEPARTURE OF THE LOW...WHICH WILL BECOME REPLACED BY A SFC RIDGE AND MUCH DRIER AIR. THE LATEST ECM RUN HAS TRENDED TOWARDS THE GFS SOLUTION FOR A SLOWER EXIT OF THE COLD AIR/CLOUDS. IF THIS TREND CONTINUES...THE CLOUD COVER AND SHOWERS MAY NEED TO BE PUSHED FURTHER WEST SAT/SUN. THERE IS REASONABLE AGREEMENT IN LONG TERM MODELS THAT THE RIDGE AXIS MAKES IT INTO AT LEAST NORTH CENTRAL MINN SAT NIGHT. THE COMBINATION OF STRONG MIXING SATURDAY AFTERNOON TO BRING VERY LOW DEW POINTS...AND CLEAR SKIES/LIGHT WINDS SATURDAY NIGHT WILL BRING THE POTENTIAL FOR WIDESPREAD OVERNIGHT TEMPERATURES IN THE 30S TO LOW 40S ACROSS MUCH OF NORTH-CENTRAL/NORTHEAST MINNESOTA. ANOTHER SHORT WAVE IS EXPECTED TO TRACK OVER THE REGION AND BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE MONDAY NIGHT THROUGH TUESDAY NIGHT TIME FRAME. && .POINT TEMPS/POPS... DLH 53 63 44 63 / 40 60 10 10 INL 51 63 40 64 / 60 50 10 10 BRD 56 65 46 67 / 20 30 0 0 HYR 55 66 41 64 / 50 60 20 20 ASX 53 62 45 60 / 50 60 30 30 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...MELDE LONG TERM....GROCHOCINSKI AVIATION...GROCHOCINSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 119 PM CDT THU JUL 25 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 119 PM CDT THU JUL 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WERE DEVELOPING AND INCREASING IN COVERAGE THIS AFTERNOON OVER NORTHERN MINNESOTA...AND THEY SHOULD CONTINUE TO THE EAST AND SOUTH THROUGH THE REMAINDER OF THE AFTERNOON. A FEW SEVERE STORMS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS...WILL BE POSSIBLE THIS AFTERNOON INTO THE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A POSSIBILITY OF THUNDERSTORMS NEXT MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY EVENING. LSZ121-140>148-261030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 119 PM CDT THU JUL 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE STORMS SHOULD INCREASE OVER LAKE SUPERIOR BETWEEN 3 PM AND 5 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE AGAIN NEXT MONDAY AND TUESDAY. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1249 PM CDT THU JUL 25 2013 MNZ010-251810- KOOCHICHING- 1249 PM CDT THU JUL 25 2013 ...THUNDERSTORMS RAPIDLY DEVELOPING ACROSS KOOCHICHING COUNTY... AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 11 MILES NORTHWEST OF GRAND FALLS... MOVING EAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... BIG FALLS... GRAND FALLS... HIGHWAY 71 BETWEEN BIG FALLS AND LITTLEFORK... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4833 9352 4813 9360 4823 9411 4840 9405 MILLER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
118 PM CDT THU JUL 25 2013
MNZ010-251830-
KOOCHICHING-
118 PM CDT THU JUL 25 2013
...STRONG THUNDERSTORM JUST NORTHEAST OF BIG FALLS...
AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF BIG FALLS...MOVING EAST
AT 35 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
RURAL KOOCHICHING COUNTY...
STATE HIGHWAY 65 SOUTH OF LITTLEFORK...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4833 9313 4818 9312 4800 9322 4816 9381
4837 9372
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
139 PM CDT THU JUL 25 2013
MNZ010-251900-
KOOCHICHING-
139 PM CDT THU JUL 25 2013
...ADDITIONAL STRONG THUNDERSTORMS APPROACHING WESTERN KOOCHICHING
COUNTY...
AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF MIZPAH...MOVING EAST AT 35
MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
MIZPAH... GEMMELL... NORTHOME...
HIGHWAY 71 BETWEEN NORTHOME AND BIG FALLS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4817 9401 4800 9402 4785 9413 4789 9443
4813 9444 4817 9443
MILLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 204 PM CDT THU JUL 25 2013 MNZ025-026-251930- NORTH CASS-SOUTH ITASCA- 204 PM CDT THU JUL 25 2013 ...STRONG THUNDERSTORM NEAR BALL CLUB... AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM NEAR BALL CLUB...MOVING SOUTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... DAYS HIGH LANDING AND ZEMPLE BY 215 PM... SCHOOLCRAFT STATE PARK BY 220 PM... COHASSET AND POKEGAMA DAM BY 230 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. BOATERS ON AREA LAKES SHOULD SEEK SAFE HARBOR UNTIL THE STORM HAS PASSED. LAT...LON 4728 9354 4709 9368 4725 9412 4741 9401 HUYCK
The Duluth radar (KDLH), 157 km away, was scanning. The volume nearest the first event began at 19:06 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts knocked down trees near Tower and at McKinley Park.
Thunderstorm winds knocked down at least 50 trees in the immediate Crosslake area. A large oak tree fell on a garage while another large tree fell on a motorhome.
Thunderstorm wind gusts knocked down small trees with the diameter of about a softball.
A thunderstorm dropped mostly pea sized hail, but there were a few nickel and dime sized hailstones.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470575, 470578, 470582, 470584, 470597, 470580.